We report a case of a young man who allegedly consumed 100 mL of an indigenous pesticide which is used for the killing of rats in households in India. The constituents were azadirachtin oil (40%), tea oil (15%), pine oil (25%) and kerosene oil (20%). He presented to us with shortness of breath and altered sensorium and was found to have fMetHb (fraction of methaemoglobin) level of 80%, which has been postulated to have a fatal outcome. He responded to a low dose of methylene blue along with intravenous vitamin C and the level of fMetHb came down to 20% within 1 hour. His sensorium improved markedly with a decrease in fMetHb to non-toxic levels and he was discharged 5 days after admission. A literature review pertaining to these constituents individually or in combination causing methaemoglobinaemia is discussed in the context of this case.
Keywords: poisoning; resuscitation.
© BMJ Publishing Group Ltd (unless otherwise stated in the text of the article) 2017. All rights reserved. No commercial use is permitted unless otherwise expressly granted.